Texas, 2021

High Wind in Texas, January 18 to 19, 2021

January 18 to 19, 2021 · NWS MAF · 1 event in 1 county or zone

An upper level ridge amplified over the West Coast of the United States causing cold air to plunge south out of Canada and into West Texas and eastern New Mexico. This caused strong northeast winds to develop at Guadalupe Pass as cold air was forced through the mountain pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge amplified over the West Coast of the United States causing cold air to plunge south out of Canada and into West Texas and eastern New Mexico. This caused strong northeast winds to develop at Guadalupe Pass as cold air was forced through the mountain pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 18, 5:35 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jan 18, 5:35 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
535 PM CST Mon Jan 18 2021

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
The advertised cold front has moved s of a CNM-INK-MAF line with
post-frontal winds ne at 15-20kts. These winds will may decrease
some thru the night, briefly below 12kts, before increasing again
Tue AM at least at MAF/INK. Also we have continued to keep the
development of MVFR CIGS from 11Z at MAF to 15Z at PEQ.

&&

.PREV DISCUSSION... /issued 214 PM CST Mon Jan 18 2021/

DISCUSSION...

If you haven't already, there is a few more hours left to get
outside and enjoy a very warm January afternoon. Temperatures have
risen well into the 60's with 70's along and south of I-20! A
strong cold front is already beginning to move into the area and
is currently along a Carlsbad to Odessa to Snyder line. This
front will bring much colder air south with temperatures only
expected to be in the 40's for most locations Tuesday. Strong gap
winds are expected through Guadalupe Pass behind the front so have
upgraded to a High Wind Warning there.

Meanwhile, an upper low will develop and dig to our west setting
up over the Baja through midweek. Southwesterly flow will develop
aloft over our region allowing moisture to override the cold
airmass at the surface. This will set up a cold, dreary forecast
for a couple days with fog, drizzle, and even some rain. In the
higher elevations of the Davis, Delaware, and Guadalupe Mountains
as well as the foothills we will see temperatures drop below
freezing tonight and hover there Tuesday into Wednesday morning.
While precipitation looks to remain light, we could see some slick
spots on the roads due to light freezing rain and freezing fog.
Locations that could be most impacted are US 62 through Guadalupe
Pass, near the I-10/I-20 split, and roads through the Davis
Mountains to Marfa and Alpine. Temperatures should rise above
freezing Wednesday morning with all precipitation becoming liquid.
Temperatures will stay chilly Wednesday with a continued chance
of rain across the area as weak disturbances move overhead.

The upper low then opens up and lifts across the region Thursday
into Friday a good chance of showers and even a few storms. We aren't
expecting much in the way of QPF, but some locations could see
1/4 to a half inch of rain this week. Temperatures will be above
normal during this stretch so no wintry precipitation is expected.
Another storm system will dig to our west early next week brining
our next chance of rain and wind.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     36  49  37  50 /   0  10  30  40
Carlsbad                       30  47  32  51 /   0   0  20  30
Dryden                         44  52  43  52 /   0  30  50  50
Fort Stockton                  35  43  36  49 /   0  20  40  40
Guadalupe Pass                 32  38  32  47 /   0   0  20  40
Hobbs                          30  45  32  50 /   0   0  10  20
Marfa                          26  42  30  52 /   0  10  40  50
Midland Intl Airport           35  43  36  50 /   0  10  20  40
Odessa                         34  43  35  49 /   0  10  20  40
Wink                           32  46  34  50 /   0  10  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 11 PM this evening to 11 PM MST Tuesday
     for Guadalupe and Delaware Mountains.

&&
Hazardous weather outlook, Jan 18, 1:58 PM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
158 PM CST Mon Jan 18 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-192000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
158 PM CST Mon Jan 18 2021 /1258 PM MST Mon Jan 18 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning is in effect for the Guadalupe Pass late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A High Wind Warning remains in effect for the Guadalupe Pass Tuesday
and Tuesday night. Freezing rain and freezing fog will be possible
Tuesday night for the Guadalupe Mountains southward to the Davis
Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
January 18, 7:51 PM CST to January 19, 10:01 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939458.